Alert archive / California / Wind Advisories in 2023

Wind Advisory 8, NWS San Diego, CA

January 27, 2023Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Jan 27, 2023, 1:25 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 29, 2023, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2023, 1:25 PM PST (21:25 UTC)
In effect from
Jan 29, 2023, 10:00 AM PST
Expired
Jan 29, 2023, 7:34 PM PST
In force
10 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3104 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WWUS76 KSGX 272125
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
125 PM PST Fri Jan 27 2023

CAZ060-280615-
/O.NEW.KSGX.WI.Y.0008.230129T1800Z-230130T0800Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
125 PM PST Fri Jan 27 2023

...WIND ADVISORY IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT PST
SUNDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts to 55 mph 
  expected.

* WHERE...Apple and Lucerne Valleys.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ061-062-065-280615-
/O.NEW.KSGX.WI.Y.0008.230129T2100Z-230130T1500Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
125 PM PST Fri Jan 27 2023

...WIND ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST MONDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 1 PM Sunday to 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CO
7 follow-up statements
374 
WWUS76 KSGX 280432
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
832 PM PST Fri Jan 27 2023

CAZ060-281330-
/O.CON.KSGX.WI.Y.0008.230129T1800Z-230130T0800Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
832 PM PST Fri Jan 27 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT
PST SUNDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph 
  expected near the foothills.

* WHERE...Apple and Lucerne Valleys.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ061-062-065-281330-
/O.CON.KSGX.WI.Y.0008.230129T2100Z-230130T1500Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
832 PM PST Fri Jan 27 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST
MONDAY...

* WHAT...West winds 15 to 25 mph with local gusts to 40 mph 
  expected.

* WHERE...Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 1 PM Sunday to 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
625 
WWUS76 KSGX 281053
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
253 AM PST Sat Jan 28 2023

CAZ060-282300-
/O.CON.KSGX.WI.Y.0008.230129T1800Z-230130T0800Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
253 AM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT
PST SUNDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph 
  expected near the foothills.

* WHERE...Apple and Lucerne Valleys.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ061-062-065-282300-
/O.CON.KSGX.WI.Y.0008.230129T2100Z-230130T1500Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
253 AM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST
MONDAY...

* WHAT...West winds 15 to 25 mph with local gusts to 40 mph 
  expected.

* WHERE...Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 1 PM Sunday to 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Gregoria
461 
WWUS76 KSGX 282116
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
116 PM PST Sat Jan 28 2023

CAZ060-290645-
/O.CON.KSGX.WI.Y.0008.230129T1800Z-230130T0800Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
116 PM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT
PST SUNDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph
  expected near the foothills. Local gusts could be up to 60 mph. 

* WHERE...Apple and Lucerne Valleys.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ061-062-065-290645-
/O.CON.KSGX.WI.Y.0008.230129T2100Z-230130T1500Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
116 PM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST
MONDAY...

* WHAT...West winds 15 to 25 mph with local gusts 40 to 50 mph 
  expected. 

* WHERE...Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 1 PM Sunday to 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CO
293 
WWUS76 KSGX 290507
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
907 PM PST Sat Jan 28 2023

CAZ060-291345-
/O.CON.KSGX.WI.Y.0008.230129T1800Z-230130T0800Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
907 PM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT
PST SUNDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph 
  expected near the foothills. Local gusts could be up to 60 mph.

* WHERE...Apple and Lucerne Valleys.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ061-062-065-291345-
/O.CON.KSGX.WI.Y.0008.230129T2100Z-230130T1500Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
907 PM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST
MONDAY...

* WHAT...West winds 15 to 25 mph with local gusts 40 to 50 mph
  expected. Strongest gusts near the San Gorgonio Pass and along
  the I-8 grade into the desert.

* WHERE...Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 1 PM Sunday to 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
701 
WWUS76 KSGX 291017
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
217 AM PST Sun Jan 29 2023

CAZ060-292300-
/O.CON.KSGX.WI.Y.0008.230129T1800Z-230130T0800Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
217 AM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph 
  expected near the foothills. Local gusts could be up to 60 mph.

* WHERE...Apple and Lucerne Valleys.

* WHEN...From 10 AM today through midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ061-062-065-292300-
/O.CON.KSGX.WI.Y.0008.230129T2100Z-230130T1500Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
217 AM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM PST MONDAY...

* WHAT...West winds 15 to 25 mph with local gusts 40 to 50 mph 
  expected. Strongest gusts near the San Gorgonio Pass and along 
  the I-8 grade into the desert.

* WHERE...Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 1 PM today through 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Gregoria
405 
WWUS76 KSGX 292101
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
101 PM PST Sun Jan 29 2023

CAZ060-300630-
/O.CON.KSGX.WI.Y.0008.000000T0000Z-230130T0800Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
101 PM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph 
  expected near the foothills. Local gusts could be up to 60 mph.

* WHERE...Apple and Lucerne Valleys.

* WHEN...through midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ061-062-065-300630-
/O.CON.KSGX.WI.Y.0008.000000T0000Z-230130T1500Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
101 PM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY...

* WHAT...West winds 15 to 25 mph with local gusts 40 to 50 mph 
  expected. Strongest gusts near the San Gorgonio Pass and along 
  the I-8 grade into the desert.

* WHERE...Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...through Monday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CO
668 
WWUS76 KSGX 300334
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
734 PM PST Sun Jan 29 2023

CAZ061-062-065-300445-
/O.CAN.KSGX.WI.Y.0008.000000T0000Z-230130T1500Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
734 PM PST Sun Jan 29 2023

...WIND ADVISORY IS CANCELLED...

Winds will continue to decrease overnight.

$$

CAZ060-300445-
/O.CAN.KSGX.WI.Y.0008.000000T0000Z-230130T0800Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
734 PM PST Sun Jan 29 2023

...WIND ADVISORY IS CANCELLED...

Winds will continue to decrease overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:22 AM PST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 27, 9:22 AM PST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
922 AM PST Fri Jan 27 2023

.SYNOPSIS...
Fair conditions today and Saturday. Sunday through early next week,
a cold storm system will impact the region bringing rain, low-
elevation mountain snow, and gusty west winds. For the middle to end
of next week, warmer conditions with periods of offshore winds are
expected.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*A winter storm will bring impactful snowfall to elevation 3500 feet
 and above in the mountains Sunday through Monday night.
*The storm will also bring gusty winds and rain to low elevations.
*Warming expected for late next week.

Clear skies across the region this morning, with temperatures at 8
AM running 5 to 25 degrees cooler than this time yesterday. The
Inland Empire and other valley locations are running closer to the
15 to 25 degree cooler mark. Temperatures today will run 5 to 10
degrees warmer than yesterday in the valleys, mountains, and High
Desert with temperatures a few degrees cooler in the low desert and
5 to 10 degrees cooler than yesterday at the coast. We will start to
feel a more widespread influence of the changing weather pattern
tomorrow, with temperatures up to 5 degrees cooler than today and
increased cloud coverage.

Showers and winds will begin to increase ahead of the main storm
system on Sunday. Winds will peak at 40 to 55 mph Sunday into early
Monday over the mountains and into portions of the deserts. The
upper low will move over Southern California Monday bringing a blast
of cold air and more widespread precipitation. Snow levels on Sunday
will be near 5000 feet, dropping to closer to 4500 feet Sunday
afternoon, falling even farther to 3000-3500 feet by Monday
afternoon. Impactful snowfall is expected in the mountains with 6-12
inches likely above 5000 feet. An inch or two of snow is even
possible along I-15 and I-8 through the mountain passes and in
portions of the High Desert. Major travel impacts are expected in
the mountains.

West of the mountains rounds of scattered showers are possible as
early as Sunday morning. Rainfall totals reaching 0.20-0.50 inches
expected west of the mountains at most locales by the time the storm
is finished. Under a tenth of an inch of rain is expected for desert
locations. This system is not tapping into tropical moisture, like
the storms we saw earlier this month so rainfall totals are expected
to be less than what we have been seeing.

The system will move to our east on Tuesday, but cold air will
remain in place. A few showers could linger over San Diego County
mountains Tuesday but most of the region will be dry. A cold morning
is expected on Wednesday, with the potential for widespread frost in
the inland valleys. An upper ridge looks to begin to move in from
the west Wednesday through late next week, leading to dry and warmer
conditions, with periods of offshore winds.

&&

.AVIATION...
271730Z...Coast/Valleys...Clear skies will prevail through this
evening with unrestricted VIS. Areas of stratus will develop near
the immediate coast after 08Z Sat with bases mostly light between
1500 and 2000 ft MSL. Stratus will continue, possibly spreading up
to 10 miles inland after 14Z Sat, and there is about a 30 percent
chance of an MVFR CIG at KSAN between 14Z and 20Z Sat. Local vis 3-5
miles will occur over higher coastal terrain 08Z-20Z Sat.

Mountains/Deserts...Clear skies with unrestricted VIS will continue
through Sat morning.

&&

.MARINE...
No hazardous marine weather conditions are expected through next
Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 1:24 PM PSTWinter Storm WatchSGXRiverside, San Bernardino, San Diego24 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.